Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 50, NWS Corpus Christi, TX

October 9, 2018Calhoun County, Refugio County, Victoria County, Texas

NWS Corpus Christi, TX issued this flash flood warning at Oct 9, 2018, 9:16 PM CDT for Calhoun County, Refugio County, Victoria County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2018, 9:16 PM CDT (02:16 UTC)
Expired
Oct 10, 2018, 12:15 AM CDT
In force
3 hr
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, TX, Refugio County, TX, Victoria County, TX

The radar

The Corpus Christi radar (KCRP), 98 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 2.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2018-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2018-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2939 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.8
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted.

125 
WGUS54 KCRP 100216
FFWCRP
TXC057-391-469-100515-
/O.NEW.KCRP.FF.W.0050.181010T0216Z-181010T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Corpus Christi TX
916 PM CDT TUE OCT 9 2018

The National Weather Service in Corpus Christi has issued a

* Flash Flood Warning for...
  Northwestern Calhoun County in south Texas...
  Southern Victoria County in south central Texas...
  Northeastern Refugio County in south central Texas...

* Until 1215 AM CDT.

* At 914 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. These showers and storms are 
  starting to show little movement, and could produce additional 
  very heavy rainfall. One to two inches of rain have already 
  fallen, and another two inches will be possible before the storms 
  eventually push southeast. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  McFaddin, Quintana, Placedo, Dacosta, Green Lake, Bloomington,
  Tivoli and Long Mott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 2848 9662 2828 9725 2850 9724 2857 9715
      2861 9718 2865 9718 2877 9673

$$

GW
2 follow-up statements
759 
WGUS74 KCRP 100303
FFSCRP

Flash Flood Statement
National Weather Service Corpus Christi TX
1003 PM CDT TUE OCT 9 2018

TXC057-391-469-100515-
/O.CON.KCRP.FF.W.0050.000000T0000Z-181010T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun TX-Victoria TX-Refugio TX-
1003 PM CDT TUE OCT 9 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR
NORTHWESTERN CALHOUN...SOUTHERN VICTORIA AND NORTHEASTERN REFUGIO
COUNTIES...

At 958 PM CDT, Doppler radar indicated much of the heavier rainfall 
from the thunderstorms have moved out of the warning area. However, 
some very heavy rainfall was still occurring over Central Calhoun 
County near and northeast of Long Mott. Some locations have had two 
to three inches of rain already over southern portions of Victoria 
County and extreme northeastern portions of Refugio County, near and 
northwest of McFaddin. 

Some locations that will experience flooding include...
McFaddin, Quintana, Placedo, Dacosta, Green Lake, Bloomington, Tivoli
and Long Mott.

Additional rainfall amounts of 1/2 to 1 1/2 inches are still 
possible in the warned area, with the heaviest rainfall in Calhoun 
County where the heaviest rainfall has not occurred yet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 2848 9662 2828 9725 2850 9724 2857 9715
      2861 9718 2865 9718 2877 9673

$$

GW
677 
WGUS74 KCRP 100449
FFSCRP

Flash Flood Statement
National Weather Service Corpus Christi TX
1149 PM CDT TUE OCT 9 2018

TXC057-391-469-100515-
/O.CON.KCRP.FF.W.0050.000000T0000Z-181010T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun TX-Victoria TX-Refugio TX-
1149 PM CDT TUE OCT 9 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR
NORTHWESTERN CALHOUN...SOUTHERN VICTORIA AND NORTHEASTERN REFUGIO
COUNTIES...

At 1146 PM CDT, Doppler radar indicated that the heavy rainfall has 
left the warned area. However, some locations received anywhere from 
2 to 4 inches of rainfall since 830 PM. This may have resulted in 
flooding, although no flooding has been reported at this time. 
Unless reports of flooding are obtained, the warning will likely be 
allowed to expire at 1215 AM CDT. Some county or farm to market 
roads may still have water on them, so be careful especially at 
night when driving. 

Some locations that will experience flooding include...
McFaddin, Quintana, Placedo, Dacosta, Green Lake, Bloomington, 
Tivoli and Long Mott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 2848 9662 2828 9725 2850 9724 2857 9715
      2861 9718 2865 9718 2877 9673

$$

GW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 9, 8:36 PM CDT, 40 minutes earlier.

Area forecast discussion, Oct 9, 8:36 PM CDT, 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
836 PM CDT Tue Oct 9 2018

.DISCUSSION...

Quick update for convection moving slowly across the eastern
portions of the CWFA. Have adjusted POPs up over the eastern areas
and lowered them farther north and west. Tried to adjust Wx grids
to handle the slow-moving activity. Changes also to the other
needed parameters, and adjusted forecast elements for Wednesday
as-needed. No changes after Wednesday for now. Updates are out.

&&

.PREVIOUS DISCUSSION... /Issued 651 PM CDT Tue Oct 9 2018/

DISCUSSION...

See .AVIATION discussion for 00Z TAFS.

AVIATION...

Start with the easiest one (or apparently so): VFR expected at
KLRD through the period but it is possible a brief MVFR CIG may
develop in the morning. Otherwise - slow-moving boundary seen on
radar will provide a focus for some showers and storms this
evening over the eastern terminals, before daytime heating and cap
begin to end convection. Boundary is expected to stall a bit and
not move through (will have to watch that as it is moving pretty
good now), but think the rain should be done with by 05Z or so (at
least for the terminals). Main issue after that will be the fog
potential. With slow-moving boundaries and light winds, fog is
often a problem especially at KVCT and KALI and have both going do
to below at least IFR overnight with possible 3/4SM at both
locations. For now, will not hit the KCRP terminal that hard with
fog and only go with MVFR. By 15Z, all should have VFR with north
winds shifting to the northeast or east late (KVCT stays
relatively north) as surface high begins to shift.

PREVIOUS DISCUSSION... /Issued 415 PM CDT Tue Oct 9 2018/

SHORT TERM (Tonight through Wednesday Night)...

Ongoing scattered showers and thunderstorms will become more
numerous, mainly across the Victoria Crossroads, this evening as a
frontal boundary pushes through S TX. The bdry is currently draped
from east of LRD to Three Rivers and moving eastward. Models prog
the bdry to slow down somewhat as it approaches the Coastal Bend,
which looks reasonable given that convection currently over the
Coastal Bend has sent an outflow bdry heading west. The airmass is
very unstable and moist, thus the collision of the bdries combined
with upper support ahead of a long wave trough, should enhance
convection late this afternoon and evening. Some storms may become
strong with gust to 30-40 mph and small hail. Can not rule out
isolated severe storms along with brief heavy rainfall. Localized
flooding may also become an issue this evening if the bdry slows
down significantly. Models show the bdry pushing off the coast
between 09-12Z. Lingering showers behind the front should diminish
through Wed afternoon across the eastern 3/4th of the CWA. Models
prog moisture to lift northwestward along the Rio Grande Wed
afternoon and night leading to a slight chc of convection.

Temps will be a tad cooler behind the front Wed and Wed night
along with a weak northerly flow.

MARINE...

Swells from Hurricane Michael are on the increase this afternoon
and will continue through tonight. Swell periods may increase to
as much as 10-14 seconds. As a result, am expecting seas to range
from 5 to 7 feet nearshore and 7 to 9 feet offshore. These
conditions should begin to taper off by Wed evening, therefore
have extended the Small Craft Advisory until Wed evening.

Tide levels are running approx 2 to 2.5 feet above MSL during the
times of high tide and am expecting this trend to continue through
Wed. Tides and the high risk of rip currents are also expected to
begin subsiding Wed evening, but may linger into Thu. For now
have extended the Coastal Flood Advisory/Rip Current until Wed
evening.

LONG TERM (Thursday through Monday Night)...

Dry conditions will persist across South Texas Thu/Fri. Then
moisture increases Saturday as remnance of Sergio in the Pacific
moves across North Texas, drawing a moist southerly low level flow.
Expect iso/sct showers/storms Saturday through Sunday as Sergio
moves east and remnant boundary settles into South Texas. Meanwhile,
a deepening trough in the central plains will send the coldest air
of the fall season plunging southward toward the Texas coast. Timing
of this front is still uncertain. The GFS is faster than the EC and
brings it through Sunday night -vs- Monday for the EC. Regardless,
this front will bring a good chance of showers/storms along with
cooler temperatures. Expect high temps Mon in the 60s with lows Tue
morning in the 50s, except slightly warmer along the immediate
coast. Small craft advisory conditions will be likely Mon/Tue due to
the strong offshore flow. This cool airmass will persist across the
region for several days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    76  91  69  85  70  /  70  20  10  10  10
Victoria          73  88  64  84  62  /  40  10  10  10  10
Laredo            72  90  69  85  69  /  10  20  20  20  10
Alice             74  91  67  85  66  /  60  10  10  10  10
Rockport          77  87  70  83  72  /  70  20  10  10  10
Cotulla           69  89  66  84  65  /  10  10  10  10  10
Kingsville        76  91  68  86  69  /  70  20  10  10  10
Navy Corpus       78  87  74  84  75  /  60  20  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Coastal Flood Advisory until 10 PM CDT Wednesday For the
     following zones: Aransas Islands...Calhoun Islands...
     Coastal Aransas...Coastal Calhoun...Coastal Kleberg...
     Coastal Nueces...Coastal Refugio...Coastal San Patricio...
     Kleberg Islands...Nueces Islands.

     High Rip Current Risk through Wednesday evening For the
     following zones: Aransas Islands...Calhoun Islands...
     Kleberg Islands...Nueces Islands.

GM...Small Craft Advisory until 10 PM CDT Wednesday For the following
     zones: Waters from Baffin Bay to Port Aransas from 20 to 60
     NM...Waters from Port Aransas to Matagorda Ship Channel
     from 20 to 60 NM.

     Small Craft Advisory from 1 AM to 10 PM CDT Wednesday For the
     following zones: Coastal waters from Baffin Bay to Port
     Aransas out 20 NM...Coastal waters from Port Aransas to
     Matagorda Ship Channel out 20 NM.

&&

GW/86...SHORT TERM
Hazardous weather outlook, Oct 9, 4:23 PM CDT, 4 hours 53 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Corpus Christi TX
423 PM CDT Tue Oct 9 2018

TXZ229>234-239>247-342>347-442-443-447-102130-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
423 PM CDT Tue Oct 9 2018

This hazardous weather outlook is for South Texas.

.DAY ONE...Tonight

Scattered thunderstorms through tonight. Some storms may become
strong with small hail and wind gusts to 40 mph. An isolated
severe storm is possible.

Coastal Flood Advisory and a high risk of rip currents are in
effect tonight through Wednesday evening. Tides are running 2 to
2.5 feet above Mean Sea Level during the time of high tides.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms will be possible through Wednesday morning,
and again over the weekend. Severe weather is not expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-102130-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
423 PM CDT Tue Oct 9 2018

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Tonight

Scattered thunderstorms through tonight. Some storms may become
strong with small hail and wind gusts to 35 knots. An isolated
severe storm is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms will be possible across the Coastal Waters
through Wednesday morning, and again over the weekend. Severe
weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

TE

In the hours before

Special weather statement, Oct 9, 3:37 PM CDT, 5 hours 39 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
337 PM CDT TUE OCT 9 2018

TXZ234-092100-
Victoria-
337 PM CDT TUE OCT 9 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN VICTORIA COUNTY...

At 336 PM CDT, a strong thunderstorm was located over Victoria Detar
Hospital North, or near Victoria, moving northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Victoria, Victoria Riverside Park, Fordtran, Victoria Mall, Saxet
Lakes, Salem, Victoria Detar Hospital North and Nursery.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2910 9697 2906 9694 2902 9683 2900 9682
      2877 9704 2882 9717 2901 9711 2910 9698
TIME...MOT...LOC 2036Z 207DEG 23KT 2886 9707

TC
Special weather statement, Oct 9, 5:21 PM CDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
521 PM CDT TUE OCT 9 2018

TXZ233-234-092315-
Victoria-Goliad-
521 PM CDT TUE OCT 9 2018

...A STRONG THUNDERSTORM WILL AFFECT VICTORIA AND NORTHEASTERN GOLIAD
COUNTIES...

At 519 PM CDT, a strong thunderstorm was located near Schroeder, or
14 miles west of Victoria, moving east at 10 mph. This storm will
produce strong winds as it moves toward the Goliad-Victoria County
border.

Wind gusts up to 50 mph and marble size hail are possible with this
storm.

Locations impacted include...
Victoria, Guadalupe, Fannin, Fordtran, Victoria Colony Creek Country
Club, Schroeder, Dacosta, Ander, Wood Hi, Mission Valley, Victoria
Detar Hospital North, Weser, Nursery, Victoria Riverside Park, Coleto
Creek Park, Victoria Mall, Saxet Lakes, Victoria College, Oak Village
and Salem.

LAT...LON 2906 9694 2903 9686 2872 9674 2864 9735
      2892 9742 2892 9739 2889 9735 2890 9734
      2887 9730 2910 9698
TIME...MOT...LOC 2219Z 258DEG 10KT 2880 9721

GW
Special weather statement, Oct 9, 5:58 PM CDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
558 PM CDT Tue Oct 9 2018

TXZ234-345-447-100100-
Victoria-Aransas Islands-Calhoun Islands-
Including the city of Victoria
558 PM CDT Tue Oct 9 2018

...A FUNNEL CLOUD WAS SPOTTED NEAR VICTORIA...

The public reported a funnel cloud near the Victoria Mall in
Victoria Texas around 550 PM CDT.

If you live in the path of this storm, you should be prepared to
seek shelter in the event the funnel cloud reaches the ground.

The atmosphere will be favorable for the development of additional
funnel clouds this evening. Most of these funnel clouds will be
short lived. However, you should be prepared to seek shelter in
the event a funnel does reach the ground.

TE
Special weather statement, Oct 9, 8:51 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
851 PM CDT TUE OCT 9 2018

TXZ241>243-100245-
Jim Wells-Inland Nueces-Inland Kleberg-
851 PM CDT TUE OCT 9 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL NUECES...
CENTRAL JIM WELLS AND NORTHWESTERN KLEBERG COUNTIES...

At 850 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles southwest of Banquete to near Ben
Bolt. Movement was east at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Alice, Robstown, Ben Bolt, Banquete, Alfred-South La Paloma and Agua
Dulce.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. One to two inches will be possible in the
heavier showers and storms. Do not drive your vehicle through
flooded roadways.

LAT...LON 2781 9769 2744 9802 2751 9821 2788 9797
TIME...MOT...LOC 0150Z 272DEG 10KT 2774 9790 2766 9798

GW

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 7:27 PM CDTAreal Flood AdvisoryCRPVictoria2 hr
Oct 9, 8:33 PM CDTAreal Flood AdvisoryCRPCalhoun, Refugio117 min
Oct 9, 8:51 PM CDTSpecial Weather StatementCRPJim Wells54 min
Oct 9, 9:46 PM CDTSpecial Weather StatementCRPKleberg59 min
Oct 9, 10:21 PM CDTAreal Flood AdvisoryCRPJim Wells, Kleberg114 min
Oct 9, 10:45 PM CDTSpecial Weather StatementCRPKleberg60 min
Oct 10, 1:01 AM CDTSpecial Marine WarningCRP44 min
Oct 10, 2:30 AM CDTSpecial Marine WarningCRP60 min
Oct 10, 9:18 AM CDTRiver Flood WarningCRPCalhoun, Refugio, Victoria25 hr
Oct 10, 10:20 AM CDTCoastal Flood WarningCRPAransas, Calhoun, Kleberg, Nueces, Refugio, San Patricio14 hr
Oct 10, 10:20 AM CDTCoastal Flood AdvisoryCRPAransas, Calhoun, Kleberg, Nueces, Refugio, San Patricio5 days

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.